University of Pennsylvania Health System

Penn Gastroenterology Q&As

Wednesday, December 26, 2012

Why does a multivitamin produce nausea?

Question: I have recently started taking a multivitamin. It seems to be giving me energy, but I have also developed a feeling of starvation after taking the vitamin.  If I try to eat, I feel too full and nauseous. I have a cold as well. I’m not sure what’s causing the fullness and nausea. How can I be hungry and full at the same time?

Answer: Sometimes colds (viral infections) can cause gastrointestinal upset and difficulty with emptying from the stomach. I would suggest seeing a gastroenterologist through your internist to consider obtaining the following:

•    Upper GI series
•    Possible, blood tests
•    Possible gastric emptying scan if indicated by upper GI series

To schedule a consultation with a Penn physician, please call 800-789-PENN (7366) or request an appointment online.

Monday, December 24, 2012

Can chest pain be related to problems with the GI tract?

Question: I've recently been experiencing a quick two second pain on the left side of my chest that pulsates up through the left side of my neck. This is immediately followed by almost non-stop belching. I was so scared this was heart related that I went to the ER. After an EKG, chest x ray, and blood work, they said my heart was fine and that it could be something with my GI tract. I have notice lately that after eating, I get bloated fast and burp up acid.

Answer: It would be best to get a barium swallow of the esophagus, and then seek further consultation with upper endoscopy and perhaps, other measures, as needed. It is best to see an internist or gastroenterologist to thoroughly evaluate these concerns and recommend a course of treatment. To schedule a consultation with a Penn physician, please call 800-789-PENN (7366) or request an appointment online


Should my son stop taking acid reflux medication?

Question: My 19 year-old son has been taking Prilosec OTC® for about 1.5 years for acid reflux. It controls his reflux but he has recently been complaining of frequent, acute GI distress— every one to two days— and very frequent bowel movements— on average, six to seven times per day. He says his rectum feels distended as often as once a day. Should we consider taking him off the daily OTC medication?

Answer: Try taking your son off of Prilosec OTC®. It is best to see a gastroenterologist to thoroughly evaluate these concerns and recommend a course of treatment. Dr. John Draganescu is available for appointments at Radnor and Dr. David Ingis is available for appointments at Penn Presbyterian Medical Center.  To schedule a consultation with a Penn physician, please call 800-789-PENN (7366) or request an appointment online

Friday, December 14, 2012

Can marijuana treat Cyclic Vomiting Syndrome?

Question: My significant other has Cyclic Vomiting Syndrome and it has gone without a cure for a very long time due to lack of research. Can marijuana use treat CVS?

Answer: There is no FDA approval for use of the drug for cyclic vomiting syndrome. This syndrome requires coordinated care between psychiatry, nutrition, and gastroenterology.

It is best to see an internist or gastroenterologist to thoroughly evaluate these concerns and recommend a course of treatment. To schedule a consultation with a Penn physician, please call 800-789-PENN (7366) or request an appointment online

What is the proper diagnosis for severe abdominal, back and leg pain?

Question: I have abdominal pain on my right side and into the crest of my hip as well as back pain. Pain comes and goes throughout the day and is severe. Motrin® does not help ease the pain. Pain now radiates into the right side of my front upper thigh. The pain lessens when I lay down and worsens with sitting up and when I lean forward.  I have some pain before and after bowel movements. I had a rash and mouth sores which eventually went away. 

I had a CT scan at the ER in November which revealed swollen lymph nodes and mesenteric panniculitis. My doctor never treated this and gave me pain medication to help alleviate the symptoms. I never took the medications and the symptoms didn’t go away. I now have dizzy spells where I feel like my body is dropping. My erythrocyte sedimentation rate rate is 27. I also went to the ER in August but nothing was found on the CT scan. Should I go see a GI doctor or a surgeon? Who would know how to diagnose these symptoms? Should I have the CT scan re-read? 

Answer: Due to the diverse nature of the symptoms, it is best to see an internist or gastroenterologist to thoroughly evaluate these symptoms and recommend a course of treatment. To schedule a consultation with a Penn physician, please call 800-789-PENN (7366) or request an appointment online.

 

Can cisapride treat idiopathic gastroparesis?

Question: If a patient is diagnosed with idiopathic gastroparesis, which had been resistant to numerous trials of medical treatment, could cisapride be another option for treatment?

Answer: If a health care provider cannot identify the cause, even with medical tests, delayed gastric emptying is diagnosed as idiopathic gastroparesis. Diabetes is the most common known cause of gastroparesis. Other identifiable causes of gastroparesis include intestinal surgery and nervous system diseases such as Parkinson’s disease or multiple sclerosis. Although the reasons are unclear, gastroparesis is more prevelant in women than in men.

Gastroparesis is treated based on the severity of the person’s symptoms. It is a relapsing condition—the symptoms can come and go for periods of time. Treatments usually can’t cure the chronic condition.  People can, however, manage the condition through treatment so they can be as comfortable and active as possible.

Cisapride is no longer an FDA approved drug and is off the market.  It is best to see an internist or gastroenterologist to thoroughly evaluate these concerns and recommend the right course of treatment. To schedule a consultation with a Penn physician, please call 800-789-PENN (7366) or request an appointment online